Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 78, NWS Mobile, AL

May 8, 2006Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 8, 2006, 5:12 PM CDT for Mobile County, Alabama. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2006, 5:12 PM CDT (22:12 UTC)
Expired
May 8, 2006, 6:15 PM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 36 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 5:16 PM CDTHAIL 1Gulfcrest, ALQUARTER SIZE HAIL COVERING A PORCH
May 8, 5:20 PM CDTHAIL 0.88Gulfcrest, ALNICKEL SIZE HAIL COVERING THE GROUND IN SPOTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 082211
SVRMOB
ALC097-082315-
/O.NEW.KMOB.SV.W.0078.060508T2212Z-060508T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
512 PM CDT MON MAY 8 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 615 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GULFCREST...OR ABOUT 17 MILES SOUTHEAST OF LEAKESVILLE. THIS STORM
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GULFCREST AND SIDNEY BY 615 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3110 8835 3087 8838 3081 8803 3112 8798

$$
3 follow-up statements
000 
WWUS54 KMOB 082223
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
520 PM CDT MON MAY 8 2006

ALC097-082315-
/O.CON.KMOB.SV.W.0078.000000T0000Z-060508T2315Z/
MOBILE AL-
520 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
NORTHEASTERN MOBILE COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM THAT HAS BEEN REPORTED TO BE PRODUCING
QUARTER TO GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THE STORM WAS LOCATED NEAR GULFCREST AND MOVING EAST AT LESS THAN 5 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT AREAS AROUND...
  GULFCREST...TURNERVILLE...BUCKS AND SALCO THROUGH 615 PM CDT

LAT...LON 3110 8826 3094 8828 3090 8799 3114 8797

$$
000 
WWUS54 KMOB 082252
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
549 PM CDT MON MAY 8 2006

ALC097-082315-
/O.CON.KMOB.SV.W.0078.000000T0000Z-060508T2315Z/
MOBILE AL-
549 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
NORTHEASTERN MOBILE COUNTY...

AT 548 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED JUST SOUTH OF 
TURNERVILLE...OR ABOUT 18 MILES NORTH OF DOWNTOWN MOBILE...MOVING
SOUTHEAST AT 10 TO 15 MPH.

OTHER LOCATIONS THAT THE STORM WILL AFFECT THROUGH 615 PM
INCLUDE BUT ARE NOT LIMITED TO SALCO...AXIS...CREOLA AND I65 AND US 43.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. ALTHOUGH THE STORM 
HAS WEAKENED...IT IS STILL CAPABLE OF PRODUCING DIME SIZE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3106 8815 3091 8818 3083 8800 3101 8796

$$
000 
WWUS54 KMOB 082314
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
612 PM CDT MON MAY 8 2006

ALC097-082322-
/O.EXP.KMOB.SV.W.0078.000000T0000Z-060508T2315Z/
MOBILE AL-
612 PM CDT MON MAY 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOBILE COUNTY
EXPIRES AT 615 PM CDT...

THE SEVERE THUNDERSTORM HAS DROPPED BELOW SEVERE LIMITS. THE STORM 
WILL CONTINUE TO MOVE EAST-SOUTHEAST ACROSS EXTREME EASTERN MOBILE 
COUNTY JUST NORTH OF CREOLA AND SATSUMA THROUGH 625 PM THEN MOVE ON
OFF TO THE EAST OVER NORTHERN BALDWIN COUNTY. GUSTY WINDS...SMALL 
HAIL...AND DANGEROUS LIGHTNING SHOULD BE EXPECTED WITH THE STORM AS 
IT CONTINUES TO WEAKEN. 


LAT...LON 3106 8815 3091 8818 3083 8800 3101 8796

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:11 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 8, 3:11 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT MON MAY 8 2006

.SHORT TERM...(TONIGHT AND TUESDAY)...
WATER VAPOR IMAGERY TODAY SHOWS A STREAM OF MOISTURE EXTENDING FROM
THE BAJA...ACROSS TEXAS AND INTO THE SOUTHERN STATES AS A ZONE OF
WESTERLIES BRINGS SUBTLE MID LEVEL DISTURBANCES EASTWARD. LATEST
SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY FROM SOUTHERN GEORGIA
WESTWARD ACROSS THE GULF COAST INTO SOUTHEAST TEXAS. IT IS THIS
BOUNDARY THAT HAS BEEN PROVIDING A FOCUSING MECHANISM FOR DAYTIME
CONVECTION OVER THE GULF COASTAL ZONES. WITH THE DEGREE OF
INSTABILITY AND MOISTURE IN PLACE ALONG WITH A CONTRIBUTION OF WEAK
FORCING FROM PASSING MID LEVEL DISTURBANCES OVER THE SURFACE
FRONT...ADDITIONAL THUNDERSTORM DEVELOPMENT IS SUPPORTED...LINGERING
INTO THE EARLY EVENING WITH SLIGHTLY HIGHER CHANCES ALONG THE
SOUTHERN ZONES. WILL BE A MILD/MUGGY NIGHT WITH DAYTIME MAXES ON
TUESDAY AVERAGING IN THE MID 80S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...
NEXT FRONTAL BOUNDARY SLIDES SOUTHEAST INTO THE SOUTHERN STATES ON
WEDNESDAY. THIS FEATURE LIFTS AN UNSTABLE AND DEEPLY MOIST ATMOSPHERE
FAVORING AN INITIATION OF THUNDERSTORMS FROM NORTHWEST TO SOUTHEAST
WEDNESDAY TO EARLY THURSDAY ACROSS THE AREA. IN THE WAKE OF THE FRONT...LATE
WEEK WEATHER LOOKS DRIER UNDER THE INFLUENCE OF HIGH PRESSURE. THE
NEXT FRONTAL BOUNDARY IS FORECAST TO SETTLE INTO THE DEEP SOUTH SUNDAY
AND STALLS NEAR THE AREA THROUGH MONDAY. EXTENDED RANGE TEMPERATURES
ARE REASONABLY CLOSE TO CLIMATOLOGY. /10

&&

.MARINE...A LIGHT SOUTHERLY FLOW CONTINUES THROUGH TUESDAY WHILE A
LOW PRESSURE SYSTEM ADVANCES FROM THE SOUTHERN PLAINS.  THE ONSHORE
FLOW STRENGTHENS SOMEWHAT ON WEDNESDAY...THEN SWITCHES TO A MODERATE
TO STRONG OFFSHORE FLOW ON THURSDAY AS THE LOW PRESSURE SYSTEM
BRINGS A COLD FRONT THROUGH THE MARINE AREA.  THE OFFSHORE FLOW
SUBSIDES THURSDAY NIGHT INTO FRIDAY AS HIGH PRESSURE REBUILDS OVER
THE AREA. /29

&&

.FIRE WEATHER...DAYTIME HUMIDITY REMAINS WELL AWAY FROM CRITICAL THRESHOLDS.
AHEAD OF MID WEEK FRONT WEDNESDAY...TRANSPORT WINDS ARE FORECAST TO
INCREASE WITH DAYTIME DISPERSION INDICES RISING AS WELL. IN THE WAKE
OF THE FRONT...A DRIER AIRMASS SETS UP ACROSS THE FORECAST AREA LATE
IN THE WEEK. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  87  71  87 /  30  40  30  40
PENSACOLA   69  83  71  84 /  30  30  30  40
DESTIN      72  82  71  81 /  20  30  30  40
EVERGREEN   62  86  68  86 /  20  50  30  50
WAYNESBORO  64  87  68  88 /  20  40  30  50
CAMDEN      63  87  68  87 /  20  40  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 8, 9:11 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
911 AM CDT MON MAY 8 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-091100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
911 AM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
A PORTION OF THE AREA UNDER A SLIGHT RISK OF SEVERE STORMS TODAY.
THIS AREA IS ALONG AND SOUTH OF A LINE FROM WAYNESBORO MISSISSIPPI TO
MONROEVILLE TO ANDALUSIA ALABAMA. THE SLIGHT RISK IS IN PLACE DUE TO
THE DEGREE OF INSTABILITY IN PLACE...MOISTURE...FRONTAL BOUNDARY IN
THE AREA...AND A ZONE OF MID LEVEL DISTURBANCES SLIDING EASTWARD FROM
TEXAS EASTWARD ACROSS THE GULF COAST. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY THREATS IN ANY SCATTERED SEVERE STORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL APPROACH THE CENTRAL GULF COAST REGION BY MIDWEEK.
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE
FRONT. THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS WILL EXIST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON INTO EARLY EVENING FOR SEVERE WEATHER
OPERATIONS.

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.